Lightning, Gunnison
- When
- September 8, 2:45 PM MST
- Where
- Gunnison County, 23 mi NNE of Almont
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.667, -107.032 (the zone’s center; the record gives no point)
A man on a motorcycle was struck by lightning while traveling east on Forest Service Road 759 which parallels Italian Creek. The motorcycle and other personal property were damaged, including a gold chain and crucifix which disintegrated and burned a pattern into the victim's skin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A man on a motorcycle was struck by lightning while traveling east on Forest Service Road 759 which parallels Italian Creek. The motorcycle and other personal property were damaged, including a gold chain and crucifix which disintegrated and burned a pattern into the victim's skin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 1:15 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT THU SEP 8 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... A FAIRLY STRONG VORT MAX WITH PLENTY OF MOISTURE WILL MOVE FROM CENTRAL AZ THROUGH THE FOUR CORNERS AND THE WESTERN HALF OF THE CWA TONIGHT. SHOWERS AND THUNDERSTORMS ALREADY PLENTIFUL OVER SE UTAH AND SW CO AND EXPECT THESE TO CONTINUE MOVING NORTH THIS EVENING. HAVE INCREASED SHOWER AND THUNDERSTORM COVERAGE SIGNIFICANTLY FOR THE REST OF THIS AFTERNOON AND EVENING. THE CLOSED UPPER LOW NEAR SAN FRANCISCO SHOULD MOVE INLAND BY TONIGHT AND OVER THE GREAT BASIN FRIDAY. BOTH NAM AND GFS HAVE IT MOVING THROUGH THE CWA SATURDAY. AS IS USUAL GFS IS MUCH WETTER...BUT THE TIMING IS BOTH MODELS IS SIMILAR. WILL EXPECT SW WINDS TO INCREASE FRIDAY...ALONG WITH CLOUD COVER. HUMIDITY SHOULD STAY RATHER HIGH SO ONLY WINDS WILL BE OF CONCERN FOR FIRE WEATHER. WITH INSTABILITY...A JET MAXIMA IN THE VICINITY AND SPEED SHEAR ALOFT...SOME STRONG STORMS ARE POSSIBLE FRIDAY AFTERNOON AND OVERNIGHT. THE SHORTWAVE DOES APPEAR TO WEAKEN AS IT MOVES EAST THE AREA LATER FRIDAY NIGHT...WITH DRIER AIR MOVING IN FROM THE WEST SATURDAY. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... LONG WAVE PATTERN WILL BE STEADY THROUGH THE EXTENDED PERIOD WITH TROUGH OVER THE WESTERN STATES AND RIDGE COVERING THE ERN CONUS. MEDIUM RANGE MODELS DO SHOW DEAMPLIFICATION FROM TUESDAY THROUGH THURSDAY TIME PERIOD...BUT WEST COAST TROUGH WILL PERSIST. A SIGNIFICANT PIECE OF ENERGY FROM THE WESTERN TROUGH WILL HAVE EJECTED INTO ERN MONTANA BY SATURDAY NIGHT...AND THE MONSOONAL MOISTURE PLUME WILL HAVE BEEN SHUNTED EAST. EXPECT CLEARING CONDITIONS SATURDAY NIGHT INTO SUNDAY MORNING. SOME DIURNAL SHOWERS MAY DEVELOP OVER THE SAN JUAN MOUNTAINS FROM LINGERING LOW LEVEL MOISTURE FOR SUNDAY AND MONDAY AFTERNOON...BUT THE REMAINDER OF THE FORECAST AREA WILL BE DRY. THE ERN UINTA MOUNTAINS WILL BE CLOSER TO THE THERMAL GRADIENT AND WILL KEEP LOW POP VALUES THROUGH WEDNESDAY. OTHERWISE DRY SOUTHWEST FLOW WILL BE THE DOMINATING FACTOR THROUGH THE EXTENDED PERIOD. GRADIENT FLOW INCREASES FOR BREEZY AFTERNOONS ON WEDNESDAY AND THURSDAY AFTERNOONS. .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 601 AM MDT THU SEP 8 2005 COZ001>014-017>023-UTZ022>025-027>029-091200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 601 AM MDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. STORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON...AND LAST THROUGH MID EVENING BEFORE DECREASING. RUNOFF FROM HEAVY RAIN MAY CAUSE RAPID RISES OF WATER IN SMALL CREEKS AND STREAMS...OR NORMALLY DRY CREEK BEDS AND NARROW CANYONS. SMALL HAIL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING WILL OCCUR WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY AND FRIDAY NIGHT. A FEW STRONG STORMS MAY OCCUR FRIDAY AFTERNOON AND EVENING... PRODUCING HAIL AND STRONG GUSTY WINDS...IN ADDITION TO THE THREAT OF LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH WEDNESDAY...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
The Grand Junction radar (KGJX), 111 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474049.